Alert archive / Texas / Tornado Warnings in 2003
Tornado Warning 12, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at May 15, 2003, 10:01 PM CDT for Eastland County, Stephens County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 10:01 PM CDT (03:01 UTC)
- Expired
- May 15, 2003, 10:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Eastland County, TX, Stephens County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2441 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
078 WFUS54 KFWD 160301 TORFTW TXC133-429-160345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 959 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * TORNADO WARNING FOR... NORTHERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS SOUTHERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS * UNTIL 1045 PM CDT * AT 959 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTHWEST OF BRECKENRIDGE...OR 25 MILES WEST OF RANGER...MOVING EAST AT 25 MPH. IN ADDITION TO TORNADOES, HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF TORNADOES IN SHACKELFORD COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER NOW LAT...LON 3261 9911 3242 9912 3241 9860 3267 9861 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 9:50 PM CDT, 11 minutes earlier.
Area forecast discussion, May 15, 9:50 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 950 PM CDT THU MAY 15 2003 .PUBLIC DISCUSSION... A LARGE TORNADIC SUPERCELL HAS CONTINUED TO MOVE SLOWLY EAST JUST NORTH OF INTERSTATE 20. THE STORM FORMED NEAR THE WARM FRONT...JUST SOUTHWEST OF ABILENE. EARLIER...A BIT OF A MESOLOW WAS WEST OF THE AREA...NEAR THE WARM FRONT...DRY LINE INTERSECTION. THIS PROBABLY ENHANCED LOCAL CONDITIONS...ALLOWING STORM FORMATION. A NEW TORNADO WATCH IS ABOUT TO BE ISSUED...FOR AREAS JUST WEST OF THE DFW AREA. WE WILL UPDATE THE ZONES WHEN THE WATCH COMES IN. THE MAX PRESSURE FALLS AT 00Z EXTENDED FROM NEAR ABILENE NORTH INTO THE PANHANDLE. THIS MAY MORE OR LESS DEMARK THE SOUTHERN END OF SIGNIFICANT LARGE SACLE LIFT...AND ROUGHLY THE SOUTHERN CUT-OFF ZONE FOR BOUNDARY LAYER BASED THUNDERSTORMS FOR THE NEXT FEW HOURS. THE SUPERCELL ALSO HAS FORMED JUST INSIDE THE SATELLITE WATER VAPOR DRY SLOT...ALSO INDICATING A ZONE OF LARGE SCALE LIFT...WITH SUBSIDENCE FURTHER WEST WITHIN THE DRY SLOT. THUS...THE BEST CHANCE FOR THUNDER AND SEVERE WEATHER APPEARS TO BE NORTH OF I-20 OVERNIGHT...GIVEN NO OTHER MAJOR CHANGES. WE WILL LOWER POPS EVER SO SLIGHTLY SOUTH OF INTERSTATE 20...AND KEEP THEM CLOSE TO CURRENT VALUES NORTH OF I-20. 26 ...AVIATION DISCUSSION... CLDS MIXING TO LOW VFR AT THIS HOUR...WITH MAINLY SCT020-030 DECKS UNDERNEATH. EXPECT CLDS TO REMAIN SCT-BKN VFR THRU 09Z DFW/DAL/FTW...WITH ACT MVFR BY ARND 09Z. IF...OR MORE LIKELY WHEN...CONVECTION REACHES THE AIRPORTS...SKIES WILL GO TEMPO MVFR...WITH VFR RETURNING AFTER PASSAGE. WINDS SHLD INCR AFTER 03Z OR SO AS INTENSIFYING LOW PRESSURE MOVES NEARER AND THE LOW LEVEL JET GETS HOWLING AT 40+ KTS. 30/SS FCSTID = 26 DFW 72 88 64 81 / 60 60 0 0 ACT 75 90 64 82 / 20 40 0 0 PRX 71 85 62 78 / 60 60 30 30 DTO 71 88 63 81 / 60 60 0 0 TKI 71 87 63 80 / 60 60 0 0 DAL 72 88 64 81 / 60 60 0 0 TRL 72 87 64 80 / 60 60 20 20 CRS 74 88 65 80 / 20 60 30 30 TPL 75 91 65 82 / 20 40 0 0 .FWD... TX...TORNADO WATCH UNTIL MIDNIGHT CDT FRIDAY FOR ZONES TXC093... TXC133...TXC429...TXC503.
Hazardous weather outlook, May 15, 3:37 PM CDT, 6 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 337 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST OF A SHERMAN...GRANBURY...CISCO LINE...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTHWEST OF AN ATHENS TO LAMPASAS LINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. .DAYS TWO THROUGH SEVEN... ON FRIDAY...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF I-35 AND NORTH OF I-20...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A JACKSBORO TO LAMPASAS LINE. THE MAIN THREAT WILL BE FROM VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES... MAINLY IN THE AFTERNOON AND EVENING. ANOTHER OPPORTUNITY FOR THUNDERSTORMS WILL RETURN TO NORTH TEXAS ON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BEFORE 11 PM WEST OF A GAINESVILLE TO GOLDTHWAITE LINE...AND ELSEWHERE IN THE SLIGHT RISK AREA MAINLY AFTER 1100 PM.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:44 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 61 min |
| May 15, 10:45 PM CDT | Tornado Warning | FWD | Eastland, Stephens | 45 min |
| May 15, 10:49 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 56 min |
| May 15, 11:39 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 66 min |
| May 16, 2:09 AM CDT | Severe Thunderstorm Warning | FWD | Montague | 61 min |
| May 16, 2:42 AM CDT | Severe Thunderstorm Warning | FWD | Young | 63 min |
| May 16, 9:17 AM CDT | Severe Thunderstorm Warning | FWD | Lamar | 28 min |
| May 16, 4:39 PM CDT | Severe Thunderstorm Warning | FWD | Hopkins | 36 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | FWD | Navarro | 52 min |
| May 16, 5:00 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 45 min |
| May 16, 5:16 PM CDT | Severe Thunderstorm Warning | FWD | Henderson | 59 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | FWD | Freestone, Navarro | 60 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | FWD | Henderson | 45 min |
| May 16, 6:21 PM CDT | Severe Thunderstorm Warning | FWD | Anderson | 54 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | FWD | Freestone | 45 min |
Nearby
Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.